Nebraska, 2015

Hail in Nebraska, April 12, 2015

April 12, 2015 · NWS OAX · 11 events in 6 counties and zones

Thunderstorms developed along an advancing cold front as it moved into northeast Nebraska during the afternoon on the 12th. Moisture was limited across the area, which led to marginal instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along an advancing cold front as it moved into northeast Nebraska during the afternoon on the 12th. Moisture was limited across the area, which led to marginal instability across the area. This along with limited wind shear led to only isolated occurrences of severe weather during the late afternoon through mid evening as the line pushed across eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 2:00 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 2:00 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN APR 12 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT SUN APR 12 2015

LATEST MSAS SFC ANALYSY DEPICTING A TROF/COLD FRONT WITH THE LEADING
EDGE OF THE BNDRY FROM ABOUT NW MN TO THE NEB PANHANDLE WITH MLCAPES
AROUND 1000J/KG. EXPECT CONVECTION TO BE UNDERWAY WITHIN A COUPLE
HOURS ON NOSE OF LLVL LAPSE RATE AXIS EXTENDING FROM THE NRN CWA TO
CNTRL NEB. WET BULB ZERO HIGHS LATE THIS AFTN WOULD SEEM TO FAVOR
SOME LARGE HAIL WITH A FEW STORMS MAINLY ALONG AND SOUTH OF I-80.
POTENTIALLY FOR HEAVY RAINFALL...AN INCH OR ASO...LOOKS PROMISING AS
WELL TO THE SOUTH WHERE COMBINATION OF HIGH PRECIP WATER/LLVL RH
PHASE. BOTH THE HRRR/RAP13 ARE IN AGREEMENT PCPN ACTIVITY SHOULD BE
CLEAR OF THE CWA SHORTLY AFTER MIDNIGHT.

HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA MONDAY THROUGH
TUESDAY WITH INCREASING SOUTHERLY FLOW BY TUESDAY NIGHT.
COMBINATION OF MOISTURE RETURN AND MID LEVEL WAVE LIFTING ACROSS
THE REGION IN ADVANCE OF STRONG UPPER TROUGH DIGGING TOWARD THE
CENTRAL ROCKIES WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE AREA TUESDAY NIGHT INTO WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 PM CDT SUN APR 12 2015

EXTENDED PORTION OF THE FORECAST CONTINUES TO BE RATHER MESSY WITH
REGARDS TO PRECIP AND MODELS HANDLING OF CUT OFF UPPER LOW. LOW
CONFIDENCE AT THIS TIME DUE TO SIGNIFICANT DIFFERENCES BETWEEN THE
OPERATIONAL GFS AND EURO WITH TREND TOWARD BLENDED GUIDANCE. THIS
WILL ALSO IMPACT TEMPERATURES DEPENDING ON THE TEMPORAL AND AREAL
EXTENT OF THE PRECIP DURING THIS TIME.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1220 PM CDT SUN APR 12 2015

APPEARS LIKELY THAT LINE OF TSRA WILL DEVELOP LATE THIS AFTN
ALONG A COLD FRONT MOVING THRU ERN NEB...WITH THE FRONTAL
PASSAGE/WIND SHIFT TO NW...AT KOFK AROUND 23Z...AND AROUND 02Z AT
BOTH KOMA AND KLNK. THUS HAVE INCLUDED TEMPO GROUPS AT ALL
TERMINALS TO COVER OCCASIONAL MVFR CONDITIONS. BELIEVE ONLY A FEW
STORMS MAY BE ACCOMPANIED BY HAIL...THUS DID NOT MENTIONS AT ANY
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE/FOBERT
LONG TERM...FOBERT
AVIATION...DEE
Hazardous weather outlook, Apr 12, 3:12 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 PM CDT SUN APR 12 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
412 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP
ALONG A COLD FRONT LOCATED OVER NORTHEAST NEBRASKA LATE THIS
AFTERNOON. THE STORMS WILL SPREAD EAST WITH THE FRONT THROUGH THE
EVENING. ISOLATED STORMS MAY APPROACH SEVERE LEVELS WITH LARGE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK FROM TUESDAY
NIGHT INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.

FOBERT

In the hours before

Special weather statement, Apr 12, 4:24 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT SUN APR 12 2015

NEZ030-042-122300-
PLATTE NE-BOONE NE-
524 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND
NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 25 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.

IT'S POSSIBLE THAT THIS STORM COULD STRENGTHEN RESULTING IN LARGER
HAIL. STAY TUNED FOR POSSIBLE WARNINGS.

LAT...LON 4157 9796 4172 9768 4151 9754 4146 9770
      4153 9771 4153 9788 4151 9789 4151 9792
TIME...MOT...LOC 2223Z 244DEG 15KT 4153 9782

DEWALD

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Butler

When
April 12, 4:54 PM CST
Where
Butler County, 6.15 mi N of Millers Fld Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.368, -97.367

The hail produced siding and roof damage to homes and cars in the area.

Hail, Butler

When
April 12, 5:20 PM CST
Where
Butler County, Rising City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.200, -97.300

Pea to nickel size hail was covering the ground.

Hail, Colfax

When
April 12, 5:25 PM CST to 5:30 PM CST
Where
Colfax County, 6 mi S of Leigh to 8 mi SSE of Leigh
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.613, -97.230

The public via social media shared pictures of hail up to golf ball size that shattered windows and tore screens off the south side of the home.

Hail, Colfax

When
April 12, 5:30 PM CST
Where
Colfax County, 7.38 mi SSE of Leigh
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -97.180

Hail, Butler

When
April 12, 5:37 PM CST to 5:38 PM CST
Where
Butler County, 2.14 mi NNW of David City to 0.49 mi NNE of David City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.280, -97.140

Hail, Cuming

When
April 12, 6:12 PM CST
Where
Cuming County, 9.97 mi WNW of Bancroft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.090, -96.740

Hail, Cuming

When
April 12, 6:13 PM CST
Where
Cuming County, 9.5 mi NE of Wisner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.077, -96.799

Hail, Saunders

When
April 12, 6:48 PM CST
Where
Saunders County, 2.08 mi W of Wahoo
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -96.660

Hail, Saunders

When
April 12, 7:10 PM CST
Where
Saunders County, 2.81 mi S of Mead
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -96.490

Hail, Sarpy

When
April 12, 7:40 PM CST
Where
Sarpy County, 1.56 mi W of Chalco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -96.180

Hail, Jefferson

When
April 12, 7:42 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.88 in hail
Reported by
County Official
Coordinates
40.140, -97.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559559, 559560, 559602, 559564, 559565, 559603, 559568, 559604, 559605, 559606, 559607.